Alert archive / Montana / Tornado Warnings in 2005
Tornado Warning 1, NWS Glasgow, MT
NWS Glasgow, MT issued this tornado warning at May 20, 2005, 8:33 PM MDT for Dawson County, Prairie County, Montana. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2005, 8:33 PM MDT (02:33 UTC)
- Expired
- May 20, 2005, 9:37 PM MDT
- In force
- 64 min
- Issued by
- NWS Glasgow, MT
- Area
- Counties, with a storm outline in the text
Counties Dawson County, MT, Prairie County, MT
The radar
The Glasgow radar (KGGW), 160 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 4:20 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
| May 20, 8:30 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2659 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS55 KGGW 210234 TORGGW MTC021-079-210315- /O.NEW.KGGW.TO.W.0001.050521T0233Z-050521T0315Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GLASGOW MT 833 PM MDT FRI MAY 20 2005 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A * TORNADO WARNING FOR... NORTHERN PRAIRIE COUNTY IN NORTHEAST MONTANA. WESTERN DAWSON COUNTY IN NORTHEAST MONTANA. * UNTIL 915 PM MDT * AT 826 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 12 MILES SOUTHWEST OF LINDSAY...OR 19 MILES NORTH OF TERRY...AND MOVING NORTHEAST AT 35 MPH. * THIS TORNADIC STORM WILL REMAIN OVER... RURAL AREAS OF NORTHERN PRAIRIE COUNTY RURAL AREAS OF CENTRAL DAWSON COUNTY IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. LAT...LON 4709 10541 4697 10524 4708 10492 4730 10524 $$ 92 WEATHER.GOV/GLASGOW
2 follow-up statements
000 WWUS55 KGGW 210303 SVSGGW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 901 PM MDT FRI MAY 20 2005 MTC079-210311- /O.CAN.KGGW.TO.W.0001.000000T0000Z-050521T0315Z/ PRAIRIE- 901 PM MDT FRI MAY 20 2005 ...THE TORNADO WARNING FOR PRAIRIE COUNTY HAS BEEN CANCELLED... AT 852 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SATURDAY MORNING FOR NORTHEAST MONTANA. LAT...LON 4710 10526 4692 10502 4704 10468 4731 10502 $$ MTC021-210315- /O.CON.KGGW.TO.W.0001.000000T0000Z-050521T0315Z/ DAWSON- 901 PM MDT FRI MAY 20 2005 ...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL DAWSON COUNTY UNTIL 915 PM MDT... AT 852 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS STORM WAS LOCATED. THIS TORNADO WAS LOCATED OVER CENTRAL DAWSON COUNTY...OR 14 MILES WEST OF GLENDIVE...MOVING NORTHEAST AT 50 MPH. THIS TORNADO PRODUCING STORM WILL REMAIN OVER MAINLY RURAL AREAS OF...CENTRAL DAWSON COUNTY. IN ADDITION TO THE TORNADO...THIS STORM PRODUCED PENNY SIZED HAIL 6 MILES SOUTH OF LINDSAY. THE STORM ALSO HAS THE POTENTIAL OF PRODUCING DESTRUCTIVE STRAIGHT LINE WINDS. LAT...LON 4710 10526 4692 10502 4704 10468 4731 10502 $$ 92 WEATHER.GOV/GLASGOW
000 WWUS55 KGGW 210337 CCA SVSGGW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 901 PM MDT FRI MAY 20 2005 MTC079-210311- /O.CAN.KGGW.TO.W.0001.000000T0000Z-050521T0315Z/ PRAIRIE- 901 PM MDT FRI MAY 20 2005 ...THE TORNADO WARNING FOR PRAIRIE COUNTY HAS BEEN CANCELLED... AT 852 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SATURDAY MORNING FOR NORTHEAST MONTANA. LAT...LON 4710 10526 4692 10502 4704 10468 4731 10502 $$ MTC021-210315- /O.CON.KGGW.TO.W.0001.000000T0000Z-050521T0315Z/ DAWSON- 901 PM MDT FRI MAY 20 2005 ...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL DAWSON COUNTY UNTIL 915 PM MDT... AT 852 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS STORM WAS LOCATED OVER CENTRAL DAWSON COUNTY...OR 14 MILES WEST OF GLENDIVE...MOVING NORTHEAST AT 50 MPH. THIS TORNADO PRODUCING STORM WILL REMAIN OVER MAINLY RURAL AREAS OF...CENTRAL DAWSON COUNTY. IN ADDITION TO THE TORNADO...THIS STORM PRODUCED PENNY SIZED HAIL 6 MILES SOUTH OF LINDSAY. THE STORM ALSO HAS THE POTENTIAL OF PRODUCING DESTRUCTIVE STRAIGHT LINE WINDS. LAT...LON 4710 10526 4692 10502 4704 10468 4731 10502 $$ 92 WEATHER.GOV/GLASGOW
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at May 20, 3:15 PM MDT, 5 hours 18 minutes earlier.
Area forecast discussion, May 20, 3:15 PM MDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 315 PM MDT FRI MAY 20 2005 .SHORT TERM...FOR NORTHEAST MONTANA TODAY... VERY FAST SW FLOW ALOFT HAS BEEN SENDING NUMEROUS WEAK LITTLE SHORTWAVES ACROSS OUR AREA THE PAST FEW DAYS. TOUGH TO FORECAST POPS AND CLOUDS IN THIS PATTERN WITH MODELS ONLY A LITTLE HELP. ONE WEAK SHORTWAVE HAS BEEN TAKING ALL DAY TO MOVE NE ACROSS OUR AREA TODAY...MAINTAINING ITSELF DESPITE THE DRY AIRMASS CENTERED OVER OUR NORTH. MODELS HAVE BEEN SHOWING A MUCH MORE SIGNIFICANT SHORTWAVE TO INFLUENCE OUR AREA TONIGHT. THIS IS SEEN ON SATELLITE PICTURES TAKING SHAPE OVER WESTERN MONTANA AND IDAHO. A SURFACE WAVE FORMS ON THE COLD FRONT THAT HAS BECAME STATIONARY IN WYOMING...WITH THE WAVE MOVING ACROSS INTO SE MT WITH A CLOSED SURFACE LOW TONIGHT. ETA LOOKS LIKE THE USUALLY MORE OVERDONE GFS CONVECTIVE FEEDBACK PRECIP WITH BOTH MODELS GENERATING HUGE VORTICITY...ETA STILL WAY OVERDONE SATURDAY. IN ANY CASE...ALL MODELS SHOW STRONG LIFT AND DEVELOP LOTS OF MOISTURE WITH THIS SYSTEM. BY 06Z THE ETA SHOWS OUR SE WITH LIFTED INDEXES TO -9 AND. ALTHOUGH PREFER LESS SEVERE GFS ON THIS...THE VERY STRONG SHEAR UNDER THE JET MAKES THIS A SEVERE CONCERN LATE THIS EVENING. STRONG DYNAMICS WILL OVERCOME LESS FAVORABLE LATE EVENING TIME. ALSO A CONCERN IS THAT THE AIRMASS TODAY HAS BEEN NOTABLY DRIER THAN MODELS HAVE INDICATED. THE SHORTWAVE WILL BE RELATIVELY FAST MOVING...BUT MODELS ARE TRENDING STRONGER WITH IT AND AT 500 MB CLOSE OFF THE LOW...WHICH IS MUCH STRONGER AND DIFFERENT THAN YESTERDAY. THIS RESULTS IN MUCH STRONGER WINDS ALOFT AND SURFACE. GFS HAS UP TO 60 KT OF WIND BETWEEN 850 AND 700 MB. ETA IS LESS...BUT EVEN SO IT CLOSE ENOUGH TO 50 KT FOR HIGH WIND CONCERN...ESPECIALLY AS WE COULD EASILY MIX TO ABOVE 700 MB. OTHER MODELS BETWEEN THESE 2. SOME CONCERN OF LINGERING CLOUDS IN OUR EAST SLOWING UP ONSET OF WINDS WITH POORER LAPSE RATES. GOOD DOWNWARD MOTION AND CLEARING FOR GOOD MIXING MOST AREAS THOUGH. SEVERAL MAV OUTPUTS HAVE 30KT OR MORE...ALSO A GOOD HIGH WIND INDICATION. HIGH PRESSURE RIDGE DEVELOPS SUNDAY FOR SUNNY WARMER WEATHER AND MUCH LESS WIND. SIMONSEN .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY... NOT MANY CHANGES MADE TO THE EXTENDED FORECAST TODAY. MODELS CONTINUE TO BE IN DECENT AGREEMENT AT THE START AS SOUTHWEST FLOW DEVELOPS AGAIN BY EARLY NEXT WEEK. MODELS IN PRETTY GOOD AGREEMENT WITH FIRST SHORTWAVE AND ASSOCIATED FRONT ENTERING FROM THE NORTHWEST SUNDAY NIGHT...MAKING ITS WAY THROUGH THE REST OF THE FORECAST AREA MONDAY. MADE A FEW TIMING ADJUSTMENTS TO THE FORECAST AS A RESULT. MODELS STILL DIFFER AS TO POSSIBLE UPPER LEVEL LOW RETROGRADING TO NORTH OF THE FORECAST AREA. OPERATIONAL GFS THE COLDEST SOLUTION...SO WILL NOT BITE ON ITS COLD NUMBERS YET AND STICK CLOSER TO THE MEAN. LOW POPS FOR POSSIBLE UPPER LOW LOOKING GOOD AND SEE NO REASON TO FIDDLE WITH THINKING OF THE MID SHIFT... ALLOWING FOR ROOM TO TREND EITHER WAY DOWN THE ROAD. JAZ ...PREVIOUS DISCUSSION... MODELS CONTINUE IN GOOD AGREEMENT AND FAIRLY CONSISTENT IN THE EARLY PART OF THE FORECAST. SHORTWAVE RIDGE OVER THE REGION ON SUNDAY BREAKS DOWN AS SHORTWAVE LIFTS ACROSS THE PACIFIC NORTHWEST INTO CENTRAL CANADA. THIS PUSHES WEAK COLD FRONT ACROSS EASTERN MONTANA SUNDAY NIGHT WITH A CHANCE OF SHOWERS. SHORTWAVE A LITTLE SLOWER AND FURTHER NORTH THAN PREVIOUS RUNS BUT FOR NOW WILL LEAVE POPS AS THEY ARE. MEDIUM RANGE MODELS NOW OFFERING A DIFFERENT SOLUTION FOR WEDNESDAY THROUGH FRIDAY. UPPER LOW STRENGTHENS OVER CENTRAL CANADA WITH UPPER RIDGE CLOSER TO THE WEST COAST. THIS PATTERN WOULD SHIFT THE BEST CHANCES OF PRECIP FURTHER EAST. AS THIS IS THE FIRST MODEL RUN WITH THIS SOLUTION AND MODEL CONSISTENCY HAS NOT BEEN STRONG...CONFIDENCE IS NOT HIGH FOR MAKING MAJOR CHANGES TO THE FORECAST. HOWEVER CAN MAKE SOME MINOR CHANGES TO TREND TOWARD THIS SOLUTION WHILE NOT COMPLETELY ABANDONING PREVIOUS FORECAST. EBERT && .GLASGOW WATCHES/WARNINGS/ADVISORIES...HIGH WIND WATCH SATURDAY ALL ZONES. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 20, 2:18 PM MDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE GLASGOW MT 218 PM MDT FRI MAY 20 2005 MTZ016>027-059>062-212030- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 218 PM MDT FRI MAY 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING AND EXIT INTO NORTH DAKOTA BY EARLY SATURDAY MORNING. A FEW OF THE THUNDERSTORMS SOUTH OF THE MISSOURI RIVER MAY BECOME SEVERE LATER THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN IS POSSIBLE THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A HIGH WIND WATCH IS IN EFFECT FOR NORTHEAST MONTANA ON SATURDAY. PLEASE REFER TO WWUS75 KGGW OR GTFNPWGGW FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JAZ
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:07 PM MDT | Severe Thunderstorm Warning | GGW | Prairie | 23 min |
| May 20, 8:16 PM MDT | Severe Thunderstorm Warning | GGW | Garfield | 44 min |
| May 20, 9:19 PM MDT | Severe Thunderstorm Warning | GGW | Dawson | 41 min |
| May 20, 9:35 PM MDT | Severe Thunderstorm Warning | GGW | Prairie | 25 min |
| May 20, 9:36 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Wibaux | 47 min |
| May 20, 9:59 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Prairie | 46 min |
| May 20, 10:34 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Richland, Wibaux | 41 min |
| May 20, 11:11 PM MDT | Severe Thunderstorm Warning | GGW | Prairie | 64 min |
| May 21, 12:59 AM MDT | Severe Thunderstorm Warning | GGW | Dawson, McCone, Richland | 61 min |
Nearby
Tornado Warnings in Montana, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.